Richard B. Moss

Publication Details

  • ALLERGY TO SEMISYNTHETIC PENICILLINS IN CYSTIC-FIBROSIS JOURNAL OF PEDIATRICS Moss, R. B., Babin, S., Hsu, Y. P., BLESSINGMOORE, J., LEWISTON, N. J. 1984; 104 (3): 460-466

    Abstract:

    Allergic reactions to anti-Pseudomonal penicillin derivatives are an increasing problem in therapy of cystic fibrosis lung disease. We evaluated 15 patients, ages 12 to 37 years, with documented allergic reactions to carbenicillin, ticarcillin, or piperacillin. Intradermal skin test reactions were positive for benzylpenicillin in seven patients, penicilloyl-polylysine in one, and ticarcillin or piperacillin in eight, for a total of 11 of 11 tested. Results of radioallergosorbent testing to penicilloyl conjugates were positive in eight of 14 patients and equivocal in four others. Overall, skin tests or RAST results were positive in 13 of 15 patients. All patients were desensitized with a semisynthetic penicillin by continuous serial intravenous infusion of 10-fold dose increments, beginning with 10(-6) of the therapeutic dose. Desensitization was successful in 25 of 26 instances. After intravenously administered therapy, maintenance of desensitization with dicloxacillin orally was unsuccessful in four of six patients. We conclude that (1) allergy to semisynthetic penicillins in cystic fibrosis usually is IgE mediated; (2) such allergy can be evaluated by skin testing; (3) it can be safely and in most cases successfully treated by intravenous desensitization; and (4) allergic patients should be desensitized on each subsequent admission for intravenously administered therapy.

    View details for Web of Science ID A1984SH24800027

    View details for PubMedID 6323664

Stanford Medicine Resources:

Footer Links: